Optimal Stability and Eigenvalue Multiplicity

J. V. Burke, A. S. Lewis, M. L. Overton

Research output: Contribution to journalArticlepeer-review


We consider the problem of minimizing over an affine set of square matrices the maximum of the real parts of the eigenvalues. Such problems are prototypical in robust control and stability analysis. Under nondegeneracy conditions, we show that the multiplicities of the active eigenvalues at a critical matrix remain unchanged under small perturbations of the problem. Furthermore, each distinct active eigenvalue corresponds to a single Jordan block. This behavior is crucial for optimality conditions and numerical methods. Our techniques blend nonsmooth optimization and matrix analysis.

Original languageEnglish (US)
Pages (from-to)205-225
Number of pages21
JournalFoundations of Computational Mathematics
Issue number2
StatePublished - May 2001


  • Eigenvalue optimization
  • Jordan form
  • Nonsmooth analysis
  • Robust control
  • Spectral abscissa
  • Stability analysis

ASJC Scopus subject areas

  • Analysis
  • Computational Mathematics
  • Computational Theory and Mathematics
  • Applied Mathematics


Dive into the research topics of 'Optimal Stability and Eigenvalue Multiplicity'. Together they form a unique fingerprint.

Cite this